South Dakota, 2016Damaging Wind in South Dakota, September 8, 2016
September 8, 2016 · NWS UNR · 1 event in 1 county or zone
A severe thunderstorm developed across southern Todd County and produced wind gusts to 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed across southern Todd County and produced wind gusts to 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 5:07 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 8, 5:07 PM CST, 2 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
507 PM MDT THU SEP 8 2016
.SHORT TERM...(This Evening Through Friday Night)
Issued at 240 PM MDT Thu Sep 8 2016
Current surface map shows trof moving through western South
Dakota. Mostly sunny skies across the forecast area. Shortwave
crossing eastern Montana/western North Dakota this evening may
bring an isolated shra/tsra to portions of northeast Wyoming this
evening. Isolated tsra also possible this evening across south
central South Dakota. Better chance of showers and isolated
thunderstorms overnight into Friday as secondary upper trof swings
through the forecast area. Cooler and breezy conditions for
Friday. Surface high builds across the area for Friday night.
.LONG TERM...(Saturday Through Thursday)
Issued at 240 PM MDT Thu Sep 8 2016
Dry and warmer conditions will develop over the weekend
as a weak ridge crosses the area. Temps will rise into the 80s to
near 90 across much of the plains on Sunday ahead of approaching
cold front. The front will cross the area late Sunday and Sunday
night, with trailing shortwave sliding south across the high plains
Monday into Tuesday. The best chances for showers look to be across
northeast WY and the Black Hills as the shortwave eventually digs
southwest and closes off over the Great Basin region. Midweek
continues to look dry as the low is progged to remain closed off to
the west of the region. Temperatures for the first half of next week
will be below average, with highs mostly in the 60s and lower 70s,
cooler over the Black Hills.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 505 PM MDT Thu Sep 8 2016
Isolated to scattered showers...with a thunderstorms or two...are
expected to develop tonight into Friday. Mainly VFR cigs/vsbys
expected...but MVFR conditions will be possible near any heavier
precip.
&&
.FIRE WEATHER...
Issued at 240 PM MDT Thu Sep 8 2016
Dry westerly downslope flow and warm temperatures
are continuing across southwest SD at this time. Relative humidity
has dropped to near 11 percent and along with gusty west winds.
Red Flag Warning remains in effect until 800 PM MDT.
&&
.UNR Watches/Warnings/Advisories...
SD...Red Flag Warning until 8 PM MDT this evening for SDZ263.
WY...None.
&&
SHORT TERM...7
LONG TERM...13
AVIATION...Johnson
FIRE WEATHER...13
Hazardous weather outlook, Sep 8, 2:56 AM CST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
256 AM MDT THU SEP 8 2016
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
256 AM MDT THU SEP 8 2016 /356 AM CDT THU SEP 8 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND GUSTY WESTERLY WINDS
WILL DEVELOP OVER FAR SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON.
CRITICAL FIRE WEATHER CONDITIONS WILL RESULT SO A RED FLAG WARNING
HAS BEEN ISSUED FOR FAR SOUTHWESTERN SOUTH DAKOTA FOR THIS
AFTERNOON INTO EARLY THIS EVENING.
THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF SOUTH CENTRAL
SOUTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Sep 8, 6:18 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT THU SEP 8 2016
SDZ044-046-047-049-090115-
TODD SD-MELLETTE SD-BENNETT SD-TRIPP SD-
618 PM MDT THU SEP 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR TODD...NORTHWESTERN TRIPP...
SOUTHEASTERN BENNETT AND SOUTHEASTERN MELLETTE COUNTIES UNTIL 715 PM
MDT/815 PM CDT/...
AT 618 PM MDT/718 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF WESTOVER
TO NEAR ROSEBUD TO 7 MILES WEST OF CODY. MOVEMENT WAS EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MISSION...ROSEBUD...SAINT FRANCIS...OKREEK...SPRING CREEK...IDEAL...
WOOD...CARTER...MOSHER...WITTEN...LAKEVIEW...
LITTLEBURG AND HIDDEN TIMBER.
LAT...LON 4325 10096 4372 10046 4374 10036 4369 10021
4371 10018 4368 10009 4371 10004 4370 9990
4367 9987 4370 9986 4371 9975 4373 9976
4372 9974 4375 9968 4316 10024 4300 10045
4300 10133
TIME...MOT...LOC 0018Z 283DEG 18KT 4369 10044 4325 10091 4291 10140
JOHNSONThunderstorm Wind, Todd
- When
- September 8, 7:10 PM CST
- Where
- Todd County, 19.58 mi ESE of St Francis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.000, -100.575
Wind gusts were estimated at 70 mph at the Rosebud Casino.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, September 8, 20161 death · $30,000 · 2 events
- Flash Flooding and Flooding in Kansas, September 8 to 10, 2016$752,000 · 1 in hail · 40 events
- Flash Flooding and Damaging Wind in Indiana, September 8 to 9, 2016$503,000 · 50 kt wind · 6 events
- Damaging Winds in New York, September 8, 2016$50,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Missouri, September 8 to 10, 2016$20,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 8, 2016$16,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, September 8, 2016$18,000 · 50 kt wind · 2 events
- Damaging Winds in New York, September 8, 201650 kt wind · 4 events
- Hail and Damaging Winds in Kansas, September 8, 20161 in hail · 4 events
- Flash Flooding and Damaging Wind in Ohio, September 8 to 9, 2016$1,000 · 50 kt wind · 4 events
- Flash Flooding in Arkansas, September 8, 20163 events
- Waterspout in Gulf of Mexico, September 8, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656733.